Alert archive / Oregon / Red Flag Warnings in 2009

Red Flag Warning 10, NWS Medford, OR

September 12, 2009Siskiyou County, California; 6 counties in Oregon

NWS Medford, OR issued this red flag warning at Sep 12, 2009, 3:55 AM PDT for Siskiyou County, California; 6 counties in Oregon. It took effect at Sep 12, 2009, 11:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2009, 3:55 AM PDT (10:55 UTC)
In effect from
Sep 12, 2009, 11:00 AM PDT
Expired
Sep 12, 2009, 11:00 PM PDT
In force
12 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Douglas County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR, Lane County, OR

The radar

The Medford radar (KMAX), 76 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2009-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2009-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4981 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WWUS86 KMFR 121055
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
355 AM PDT SAT SEP 12 2009

...SCATTERED DRY LIGHTNING EXPECTED TODAY...

.AN AREA OF ELEVATED LOW PRESSURE WILL MOVE NORTH ACROSS THE
REGION TODAY. THIS IS EXPECTED TO BRING SCATTERED THUNDERSTORMS
WITH LITTLE RAINFALL LATE THIS MORNING THROUGH THIS EVENING.

CAZ280>282-284-ORZ621-623-624-121900-
/O.UPG.KMFR.FW.A.0008.090912T1800Z-090913T0600Z/
/O.NEW.KMFR.FW.W.0010.090912T1800Z-090913T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-SISKIYOU MOUNTAINS-SOUTHERN OREGON CASCADES-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
355 AM PDT SAT SEP 12 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
PDT THIS EVENING FOR FIRE WEATHER ZONES 280 281 282 284 IN
NORTHERN CALIFORNIA AND FIRE WEATHER ZONES 621 623 624 IN SOUTHERN
OREGON FOR SCATTERED THUNDERSTORMS WITH LITTLE OR NO RAINFALL...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING. THE FIRE WEATHER WATCH HAS BEEN UPGRADED.

AN AREA OF LOW PRESSURE WILL MOVE NORTH ACROSS THE REGION TODAY.
THIS WILL DESTABILIZE THE MID AND UPPER LEVELS RESULTING IN A
SIGNIFICANT THREAT FOR SCATTERED DRY THUNDERSTORMS. FUEL
CONDITIONS ARE EXPECTED TO BE VERY RECEPTIVE TO LIGHTNING
IGNITION. DURING THE VALID TIME OF THE WARNING THERE IS EXPECTED
TO BE AN ELEVATED RISK OF FIRE STARTS ACROSS THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

ORZ617-121900-
/O.NEW.KMFR.FW.W.0010.090912T1800Z-090913T0600Z/
UMPQUA NATIONAL FOREST-
355 AM PDT SAT SEP 12 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
PDT THIS EVENING FOR FIRE WEATHER ZONE 617 IN SOUTHERN OREGON FOR
SCATTERED THUNDERSTORMS WITH LITTLE OR NO RAINFALL...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING. THE WARNING IS INTENDED PRIMARILY FOR THE EASTERN
PORTION OF THE ZONE.

AN AREA OF LOW PRESSURE WILL MOVE NORTH ACROSS THE REGION TODAY.
THIS WILL DESTABILIZE THE MID AND UPPER LEVELS RESULTING IN A
SIGNIFICANT THREAT FOR SCATTERED DRY THUNDERSTORMS. FUEL
CONDITIONS ARE EXPECTED TO BE VERY RECEPTIVE TO LIGHTNING
IGNITION. DURING THE VALID TIME OF THE WARNING THERE IS EXPECTED
TO BE AN ELEVATED RISK OF FIRE STARTS ACROSS THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

DW
3 follow-up statements
301 
WWUS86 KMFR 121917
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1217 PM PDT SAT SEP 12 2009

...SCATTERED DRY LIGHTNING EXPECTED TODAY...

.AN AREA OF ELEVATED LOW PRESSURE WILL MOVE NORTH ACROSS THE
REGION TODAY. THIS IS EXPECTED TO BRING SCATTERED THUNDERSTORMS
WITH LITTLE OR NO RAINFALL LATE THIS MORNING THROUGH THIS EVENING.

CAZ280>282-284-ORZ617-621-623-624-130330-
/O.CON.KMFR.FW.W.0010.000000T0000Z-090913T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
1217 PM PDT SAT SEP 12 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
PDT THIS EVENING FOR FIRE WEATHER ZONES 280 281 282 AND 284 IN
NORTHERN CALIFORNIA AND FIRE WEATHER ZONES 617 621 623 AND 624 IN
SOUTHERN OREGON FOR SCATTERED DRY THUNDERSTORMS WITH LITTLE OR NO
RAINFALL...

THE RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING 
TO 11 PM PDT THIS EVENING.

AN AREA OF LOW PRESSURE WILL MOVE NORTH ACROSS THE REGION TODAY.
THIS WILL DESTABILIZE THE MID AND UPPER LEVELS RESULTING IN A
SIGNIFICANT THREAT FOR SCATTERED DRY THUNDERSTORMS. FUEL
CONDITIONS ARE EXPECTED TO BE VERY RECEPTIVE TO LIGHTNING
IGNITION. DURING THE VALID TIME OF THE WARNING THERE IS EXPECTED
TO BE AN ELEVATED RISK OF FIRE STARTS ACROSS THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BTL/FB
895 
WWUS86 KMFR 130304
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
804 PM PDT SAT SEP 12 2009


CAZ280>282-284-ORZ617-621-623-624-130600-
/O.CON.KMFR.FW.W.0010.000000T0000Z-090913T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
804 PM PDT SAT SEP 12 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

AN UNSTABLE AIRMASS REMAINS ACROSS THE REGION THIS EVENING. 
ISOLATED DRY THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE
THROUGH THE EVENING. FUEL CONDITIONS ARE EXPECTED TO BE VERY
RECEPTIVE TO LIGHTNING IGNITION. DURING THE VALID TIME OF THE
WARNING THERE IS EXPECTED TO BE AN ELEVATED RISK OF FIRE STARTS
ACROSS THE REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
244 
WWUS86 KMFR 130544
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1044 PM PDT SAT SEP 12 2009


CAZ280>282-284-ORZ617-621-623-624-130645-
/O.EXP.KMFR.FW.W.0010.000000T0000Z-090913T0600Z/
WESTERN KLAMATH NATIONAL FOREST-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
1044 PM PDT SAT SEP 12 2009

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING. 

NOW THAT THE UPPER LEVEL SHORT WAVE HAS MOVED NORTH AND OUT
OF OUR AREA ALMOST ALL THUNDERSTORMS HAVE DISSIPATED. FEW IF
ANY ADDITIONAL LIGHTNING STRIKES ARE EXPECTED AFTER 11 PM 
THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 12, 3:21 AM PDT, 34 minutes earlier.

Area forecast discussion, Sep 12, 3:21 AM PDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
321 AM PDT SAT SEP 12 2009

.DISCUSSION...A SHORT WAVE TROUGH MOVING OUT OF THE BAY AREA THIS
MORNING WILL BE A DRIVING FORCE FOR TODAYS WEATHER. THE SHORT WAVE
WAS PRODUCING SOME LIGHTNING STRIKES OVERNIGHT AND RADAR SHOWED
PLENTY OF CONVECTIVE RETURNS. THE SHORT WAVE IS EXPECTED TO
INTENSIFY AS IT MOVES INTO NORTHERN CALIFORNIA LATE THIS MORNING.
BOTH THE LIFTED INDEX AND H7 THETA-E PARAMETERS SHOW THE MOST
UNSTABLE AREAS TO BE ACROSS SISKIYOU COUNTY NORTHWARD INTO THE
CASCADES AND SISKIYOUS AND KLAMATH COUNTY...WITH THIS UNSTABLE
AREA SHIFTING SLOWLY IN THE AFTERNOON TO THE EAST. BOTH THE GFS
AND NAM SHOW PRECIPITABLE WATER ABOVE AN INCH FOR CASCADES WEST
WITH THIS SYSTEM. DAY SHIFT MAY NEED TO ADJUST POPS UPWARD IF
CONFIDENCE IS HIGH ABOUT THESE VALUES.

ON SUNDAY A LOW PRESSURE AREA APPROACHES NORTHERN CALIFORNIA
COAST. INSTEAD OF COMING INLAND FURTHER SOUTH...THE LATEST
COMPUTER RUN OPENED THIS LOW INTO A NEGATIVELY TILTED TROUGH WITH
A SERIES OF POTENT SHORT WAVES. THIS WILL LEAD TO ANOTHER DAY OF
THUNDERSTORM AND POPS MAY NEED TO BE INCREASED FOR SUNDAY AS WELL
ALONG WITH SOME TEMPERATURE ADJUSTMENTS. SHOWERS MAY LINGER INTO
EARLY MONDAY DEPENDING ON HOW SLOW THE UPPER LEVEL TROUGH MOVES
OUT OF THE AREA.

A WEAK RIDGING IS EXPECTED EARLY NEXT WEEK BUT ANOTHER FRONT MAY
MOVE THROUGH THE AREA IN THE SECOND HALF OF NEXT WEEK. BOTH THE
GFS AND ECMWF ARE IN REASONABLE AGREEMENT ON THIS NEXT FEATURE WITH
SHOWERS POSSIBLE FOR THE COAST...DOUGLAS COUNTY AND CASCADES.

&&

.AVIATION...WIDESPREAD MVFR CIGS ALONG THE COAST OVERNIGHT ALONG
WITH AREAS OF IFR VIS AND CIGS. THESE CONDITIONS WILL CONTINUE
THROUGH LATE MORNING AND IMPROVE TO VFR BY LATE MORNING. VFR
INLAND BUT CLOUDS WILL BE INCREASING IN THE AFTERNOON WITH
EMBEDDED CB CLOUDS. THUNDERSTORMS ARE POSSIBLE AFTER 18 UTC
ESPECIALLY ACROSS NORTHERN CALIFORNIA...SISKIYOUS AND CASCADE
MOUNTAINS.

&&

.FIRE WEATHER...IN SPITE OF POTENTIAL FOR RAIN WITH THE
THUNDERSTORMS LIGHTNING FREQUENCY SHOULD BE SIGNIFICANT THIS
AFTERNOON. COMBINED WITH THE STILL DRY STATE OF THE FUEL...THE
FIRE WEATHER WATCH WAS UPGRADED TO A RED FLAG WARNING AND WILL
BE INCLUDED IN THE MORNING ISSUANCE OF THE FIRE WEATHER FORECAST.
HAVE ALSO EXPANDED COVERAGE INTO EASTERN UMPQUA NATIONAL FOREST.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR ORZ617-ORZ621-ORZ623-ORZ624.

CA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR CAZ280-CAZ281-CAZ282-CAZ284.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
     UNTIL 11 AM PDT SUNDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.

08/08/16

Nearby

Red Flag Warnings in Oregon, 2009Red Flag Warnings in California, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.